What is the cause of dizziness after waking up in the morning?
Q: I am 31 years old. I am experiencing dizziness the moment I wake up in the morning for the past 4 days. The doctor gave me Stugeron Forte. Before that he examined my blood pressure and blood sugar. On the 2nd day that my blood pressure was 110/70 and on the 3rd day it was 110/80 and blood sugar was 80 mg. He advised me to take some candy and drink lime juice with salt and sugar twice a day, which I am following. On the 4th day I did not feel dizzy but I felt sleepy all day. I went to doctor again and my pressure was 120/80 but he didn't check blood sugar. He advised me to go for an eye check up and based on that he will advise a dextrose of 5% dose or 25% dose would for me. He said that I might have to take an MRI scan. I get good sleep, my motion is good and urine is also good. What is the reason for such symptoms suddenly? Why is it persisting till now?
A:The most common cause of dizziness is working on the computer for long hours. One should see if the symptom reduces or disappears after a long week end or absence from work. If this is the case no treatment is required. As far as the medical disorder (not related to computer usage) is concerned, the word dizziness is often confusing and subject to misinterpretation both by patients and physicians.
It is often confused with vertigo and faintness leading to misdiagnosis and mistreatment. In your case is it faintness? Is there a sensation of spinning? If one cannot distinguish between the two, then the doctor is to do some minor tests within the clinic: (a) Valsalva maneuver (to decrease blood supply to brain) to see if dizziness occurs (b) test for vestibular (inner ear) function that involves making the patient sit in a swivel chair (the normal rotating chair), rotate the chair rapidly and then stop it abruptly. This invariably induces vertigo and ask the patient after a few minutes whether the lightheadedness is like his/her dizziness or not. So the first thing is to make a preliminary determination: is dizziness due to ear disorder or relative lack of blood supply to brain? You are neither suffering from diabetes nor low blood pressure. Hence there is no need for dextrose injections that are given when the blood sugar is too low, say, 40-50 mg while yours was 80 mg. An eye check up is generally required in those suspected of being diabetics. Stugeron is the brand name of a medicine called cinnarizine (25 mg) that is used in vertigo, tinnitus and Meniers disease. It is generally taken 3 times a day and invariably causes drowsiness. Stugeron Forte contains 75 mg of cinnarizine - i.e. three times more. This high dose formulation is indicated in the treatment of Peripheral Vascular Diseases such as Intermittent Claudication and Raynauds phenomenon. It causes far more drowsiness. Being a vasodilator, cinnarizine can lead to low blood pressure.